New Mexico, 2022

Flash Flooding and Damaging Winds in New Mexico, July 20, 2022

July 20, 2022 · NWS ABQ · 6 events in 6 counties and zones

Moisture values continued to be on the rise across northern and central New Mexico on July 20, 2022, and this led to a very active monsoon day for the area. Scattered to numerous thunderstorms were common across much of the area, particularly across the mountainous terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture values continued to be on the rise across northern and central New Mexico on July 20, 2022, and this led to a very active monsoon day for the area. Scattered to numerous thunderstorms were common across much of the area, particularly across the mountainous terrain. New Mexico's recent burn scars continued to be magnets for heavy thunderstorms with known impacts across the McBride burn scar as well as the Hermits Peak and Calf Canyon burn scar. Meanwhile, thunderstorms also produced brief strong winds in a couple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 1:01 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 1:01 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
201 PM MDT Wed Jul 20 2022

.SYNOPSIS...
The near to record level heat wave breaks after today, with highs
returning to more normal levels for the rest of the week and upcoming
weekend. This will be coupled with an uptick in afternoon storm
activity Thursday. Friday and Saturday will see slower storm motions
as the upper high treks back east across NM. By Sunday and Monday, a
more classic monsoon pattern is expected to bring more numerous
afternoon storms across western and northern NM while the eastern
plains looks to remain mostly dry. All the while, the main concern
each day will be the threat of flash flooding over recent burn scars.
Daily rounds of afternoon thunderstorm activity looks to continue
favoring western and northern NM through the middle of next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
A couple strong storms have already fired up this afternoon over the
northern high terrain as a weak upper level disturbance approaches
the region from southern CO. Moist, low level east to southeast flow
will continue to enhance convergence along the Sangre de Cristo Mts
where a storm cluster is still expected to move off into northeast NM
and become a more organized area of rain and storms thru tonight. A
developing cold pool with this system will force outflows south and
west into the RGV early this evening with light to moderate gap winds
in the RGV. Additional showers and storms are likely thru this
evening over central NM as the upper wave continues progressing east-
southeast thru northern NM. Min temps tonight will trend a couple
degrees cooler compared to the record high mins from last night.

Thursday will be another active day with the greater focus a bit
farther west into central NM as the high continues its slightly
westward drift. Low level east to southeast flow will continue with
CI likely along the central mt chain around noon before moving south
to southeast into the eastern plains thru Thursday night. Storms
over the south and west will move south to southwest with locally
heavy rainfall possible as well. Max temps will fortunately trend
cooler in many areas as a result of greater cloud cover, better
moisture, and lowering heights.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
Friday begins the long term period with the 596dm 5H upper high
halfway along the AZ/NM border. This will continue to shunt the main
monsoon plume, forcing afternoon convection to recycle what low level
moisture is already present over the Land of Enchantment. Storms
will thus favor the western and northern mountains, with slow to
erratic storm motions over western NM closer to the centroid of the
upper high. Storm motions will generally be north-to-south off the
Sangre de Cristo Mountains. Meanwhile the eastern plains will only
see isolated storm chances, most likely from any storm lasting long
enough off the Sangre de Cristo’s into the evening hours. By
Saturday the upper high will have trekked eastward and start the day
centered somewhere over north-central NM. Afternoon storm activity
will again favor initiation over the western and northern mountains,
with storm motions turning east-to-west for much of the area. The
slowest storm motions will be over the northern mountains however,
closest to the centroid of the upper high. This brings an increased
threat of localized heavy rainfall causing flash flooding, especially
over recent burn scars through the northern mountains.

Thereafter, numerical models are showing the upper high re-centering
itself over AR Sunday and Monday, however remaining longitudinally
elongated and stretching westward over NM still. This will allow for
a more classic monsoon pattern to bring additional subtropical
moisture northward into the desert southwest. The caveat here is that
it looks to focus mainly over AZ, spreading into western NM. As a
result, western NM stretching into the northern mountains will see
the most active rounds of diurnal convection each afternoon. This
will spread to surrounding lower elevations over western and central
NM, perhaps into the northeastern highlands as well. Meanwhile, the
east-central and southeastern plains will have the lowest chances of
seeing afternoon thunderstorm activity during this time-frame.
Thereafter, a new upper high looks to form over the Great Basin area
of northern NV and southern OR. This will leave a weak flow regime
over NM, with subtle hard to pinpoint meso-scale features taking a
larger role in driving day-to-day convective activity.

Guyer/24

&&

.FIRE WEATHER...
The upper level high center will continue drifting west through
Friday. Moisture will increase over NM which will lead to greater
coverage of showers and storms each day. Clockwise steering flow
around the high center will keep storm motion mainly southeast to
south across northern NM and south to southwest across southern NM.
The high center will shift back east over the weekend with the storm
focus mainly across northern and western NM. Locally heavy rainfall
with slow and erratic storm motion will allow the threat for burn
scar flash flooding to persist. There is uncertainty as to where the
high center will set up next week however enough moisture over the
region will still allow daily rounds of showers and storms with
locally heavy rainfall.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Greater moisture and instability in place today will allow greater
coverage of SHRA/TS with locally heavy rainfall. Cell initiation has
already begun over the northern high terrain and activity will move
south and southeast around 5 to 15 kt. Activity will move more south
to southwest across the southern high terrain. Any direct hits will
be capable of brief MVFR vsbys in heavy rain. A few strong storms are
expected over northeast NM where large hail and damaging winds are
possible btwn 21Z and 04Z. SHRA/TS will linger across the southeast
half of NM thru 06Z then taper off to mid level clouds overnight.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67 100  67 101 /   5   5  10   5
Dulce...........................  55  92  55  95 /  10  30  20  30
Cuba............................  60  93  60  90 /  10  20  20  20
Gallup..........................  60  97  60  97 /  20  10  20  20
El Morro........................  59  87  59  91 /  20  20  20  30
Grants..........................  58  92  58  94 /  20  20  20  30
Quemado.........................  60  91  60  93 /  40  30  30  50
Magdalena.......................  64  91  64  91 /  30  30  30  30
Datil...........................  59  88  59  89 /  40  30  30  40
Reserve.........................  60  97  60  96 /  50  50  30  60
Glenwood........................  66  99  67  98 /  40  60  30  50
Chama...........................  52  82  52  88 /  20  50  20  40
Los Alamos......................  64  86  63  89 /  20  60  30  40
Pecos...........................  61  85  60  88 /  30  80  30  50
Cerro/Questa....................  50  83  50  87 /  30  60  20  60
Red River.......................  46  78  47  80 /  40  90  20  60
Angel Fire......................  44  78  44  80 /  60  80  20  60
Taos............................  54  88  55  90 /  30  50  20  50
Mora............................  55  80  55  85 /  40  70  30  50
Espanola........................  63  96  63  95 /  20  30  20  40
Santa Fe........................  63  89  63  89 /  20  40  30  50
Santa Fe Airport................  62  92  61  92 /  20  30  30  30
Albuquerque Foothills...........  70  94  70  94 /  20  30  20  30
Albuquerque Heights.............  71  96  70  96 /  20  20  20  20
Albuquerque Valley..............  68  99  68  98 /  20  20  20  20
Albuquerque West Mesa...........  70  97  70  97 /  20  20  20  20
Belen...........................  68  99  68  99 /  20  20  20  20
Bernalillo......................  68  99  67  98 /  20  20  20  20
Bosque Farms....................  64  97  64  98 /  20  20  20  20
Corrales........................  69 100  68  98 /  20  20  20  20
Los Lunas.......................  66  97  66  98 /  20  20  20  20
Placitas........................  67  95  67  94 /  20  30  20  30
Rio Rancho......................  70  97  69  97 /  20  20  20  20
Socorro.........................  69  99  68  99 /  30  20  20  20
Sandia Park/Cedar Crest.........  63  87  63  88 /  20  40  20  30
Tijeras.........................  65  91  64  91 /  20  30  20  30
Edgewood........................  62  88  60  91 /  20  50  20  30
Moriarty/Estancia...............  57  89  57  92 /  20  40  20  30
Clines Corners..................  60  87  60  88 /  30  70  30  50
Mountainair.....................  62  91  61  89 /  20  50  20  30
Gran Quivira....................  62  92  62  90 /  40  40  20  40
Carrizozo.......................  67  95  66  91 /  30  40  20  30
Ruidoso.........................  60  87  59  81 /  30  70  20  50
Capulin.........................  57  83  58  90 /  60  80  20  20
Raton...........................  57  88  57  94 /  60  80  20  30
Springer........................  58  90  58  93 /  40  70  10  30
Las Vegas.......................  58  84  57  87 /  40  60  20  50
Clayton.........................  66  91  65  96 /  50  50  30   0
Roy.............................  62  88  62  91 /  40  60  30  20
Conchas.........................  69  97  68  99 /  40  30  30  10
Santa Rosa......................  68  94  67  97 /  50  30  20  30
Tucumcari.......................  71  99  71 101 /  40  30  30   0
Clovis..........................  71  95  68  96 /  20  30  40   5
Portales........................  72  96  70  97 /  20  30  40   5
Fort Sumner.....................  72 100  70  98 /  30  30  20   0
Roswell.........................  75 102  73 100 /  20  20  20   0
Picacho.........................  68  94  66  93 /  20  40  20  30
Elk.............................  64  89  62  88 /  20  40  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for the following zones...
NMZ212-214-215-228-229.

Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-219-238.

&&

In the hours before

Special weather statement, Jul 20, 12:20 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Wed Jul 20 2022

NMZ215-228-201945-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
120 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 145 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ocate, or 26 miles northeast of Mora, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3631 10522 3640 10503 3622 10483 3608 10511
TIME...MOT...LOC 1919Z 328DEG 8KT 3630 10508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 12:31 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Wed Jul 20 2022

NMZ215-229-202000-
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
131 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL COUNTY THROUGH 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Romeroville, or 8 miles southwest of Las Vegas. This storm was
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Las Vegas, Romeroville, Tecolote, Ojitos Frios, San Geronimo, Mineral
Hill and San Pablo.

This includes the following highways...
 Interstate 25 between Mile Markers 327 and 345.
 State Road 283 between Mile Markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3553 10550 3566 10535 3556 10514 3536 10536
TIME...MOT...LOC 1930Z 312DEG 2KT 3555 10536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 12:44 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT Wed Jul 20 2022

NMZ215-228-202015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
144 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 21 miles northwest of Wagon Mound, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3619 10513 3634 10501 3623 10469 3600 10487
TIME...MOT...LOC 1944Z 302DEG 13KT 3623 10499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 1:02 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Wed Jul 20 2022

NMZ210-216-202030-
Upper Rio Grande Valley-Tusas Mountains Including Chama-
202 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN TAOS
AND NORTHEASTERN RIO ARRIBA COUNTIES THROUGH 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Antonito, or 27 miles east of Chama, moving south at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Taos
and northeastern Rio Arriba Counties.

This includes the following highways...
 Highway 285 between Mile Markers 385 and 407.
 Highway 64 between Mile Markers 208 and 216, and near Mile Marker
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3695 10620 3698 10598 3668 10584 3662 10617
TIME...MOT...LOC 2002Z 347DEG 18KT 3690 10608

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 1:55 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT Wed Jul 20 2022

NMZ211-218-202130-
Santa Fe Metro Area-Jemez Mountains-
255 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, EAST
CENTRAL SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES THROUGH 330 PM
MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frijoles, or near Los Alamos, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Alamos, White Rock, Cochiti Pueblo, Frijoles, Bandelier National
Monument, Cochiti Lake and Pena Blanca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3592 10630 3587 10625 3584 10625 3583 10621
      3570 10608 3556 10637 3583 10649
TIME...MOT...LOC 2055Z 330DEG 13KT 3581 10635

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 3:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
430 PM MDT Wed Jul 20 2022

NMZ227-228-202300-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
430 PM MDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN COLFAX
COUNTY THROUGH 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Abbott, or 17 miles east of Springer, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 10402 3622 10429 3622 10434 3649 10443
      3656 10422
TIME...MOT...LOC 2230Z 335DEG 15KT 3646 10429

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Albuquerque radar (KABX), 116 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 strong wind. Local standard time, as filed.

Strong Wind, Central Highlands

When
July 20, 3:30 PM MST to 4:15 PM MST
Where
Central Highlands forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

A COOP observer near Pedernal reported minor roof damage to an old school building in Encino. According to a friend of theirs, they reported that a tornado or landspout impacted the northeast corner of the building. However, with no picture of the supposed tornado or supporting velocity radar data, this could not be confirmed. Time is estimated based on radar data. Damages are also estimated.

Flash Flood, Mora

When
July 20, 4:00 PM MST to 6:00 PM MST
Where
Mora County, 1.8 mi N of Mora to 3.04 mi WSW of Cleveland
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.996, -105.331

Heavy rain on the northern portion of the Hermits Peak and Calf Canyon burn scar caused significant flash flooding near Holman. Video obtained by KRQE showed fast moving water near residences in Holman, and this flooding also washed out Highway 518. Canoncito Creek overflowed again as well, creating deep water below homes and destroying a number of pastures. Damages are estimated.

Flash Flood, Lincoln

When
July 20, 4:01 PM MST to 5:45 PM MST
Where
Lincoln County, Hollywood to 0.78 mi W of Hollywood
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.320, -105.630

Heavy rain on the McBride burn scar caused flash flooding and debris flow within Gavilan Canyon. Photos shared by the Lincoln County emergency manager shows mud and debris across Gavilan Canyon Road which made the roadway impassable. Photos shared also depicted significant flooding and debris flow at the Gavilan Canyon Hideaway and Escape RV Park with mud and debris making roadways impassable. Damages are estimated.

Thunderstorm Wind, Curry

When
July 20, 7:01 PM MST to 7:02 PM MST
Where
Curry County, 1 mi SSE of Clovis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.397, -103.193

A trained spotter near Clovis estimated a 60 mph wind gust associated with thunderstorm outflow. No damage was reported.

Thunderstorm Wind, McKinley

When
July 20, 7:17 PM MST to 7:19 PM MST
Where
McKinley County, (Gup)gallup Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.510, -108.790

An ASOS station near Gallup measured a 58 mph wind gust likely associated with strong downburst winds.

Thunderstorm Wind, Catron

When
July 20, 8:55 PM MST to 8:57 PM MST
Where
Catron County, 5 mi W of Red Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.220, -108.957

An estimated 60 mph thunderstorm gust was observed near Red Hill likely from strong downburst winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033089, 1030554, 1030540, 1030549, 1030550, 1030552.